Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 31, NWS Grand Forks, ND

May 28, 2007Kittson County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 28, 2007, 6:38 PM CDT for Kittson County, Minnesota. It was in force for 67 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2007, 6:38 PM CDT (23:38 UTC)
Expired
May 28, 2007, 7:45 PM CDT
In force
67 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Kittson County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 150 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 7:15 PM CDTTSTM WND GST 705 N Hallock, MNPOSSIBLE MICROBURST. SMALL TREES BLOWN DOWN...A FEW SHINGLES OFF A HOUSE AND FLAG POLE DOWN. A CAMPER ON JACKS WAS BLOWN AKEW.
May 28, 7:15 PM CDTHAIL 0.752 S Northcote, MN
May 28, 7:15 PM CDTHAIL 15 N Hallock, MN
May 28, 7:15 PM CDTTORNADO 05 N Hallock, MNCONFIRMED BRIEF TOUCHDOWN. TREE WAS TWISTED...A FEW SHINGLES OFF HOUSE AND FLAG POLE DOWN. A CAMPER ON JACKS WAS ALSO SLIGHTLY DAMAGED. OBSERVER SAW TAIL OF FUNNEL LIFT OFF THE GROUND NORTHEAST OF HOME.
May 28, 7:21 PM CDTHAIL 0.752 S Northcote, MN
May 28, 7:25 PM CDTTORNADO5 N Hallock, MNTORNADO REPORTED 5N OF HALLOCK...TREES DOWN...CAMPER OVERTURNED
May 28, 7:25 PM CDTTORNADOHallock, MNTORNADO REPORTED 5N OF HALLOCK...TREES DOWN...CAMPER OVERTURNED
May 28, 7:35 PM CDTHAIL 0.889 Ne Lancaster, MNDIME TO NICKEL SIZED HAIL AND VERY HEAVY RAIN FELL FOR ABOUT 10 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 5:35 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.6 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2007-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2007-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 282338
SVRFGF
MNC069-290045-
/O.NEW.KFGF.SV.W.0031.070528T2338Z-070529T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
638 PM CDT MON MAY 28 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KITTSON COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 745 PM CDT

* AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 5 MILES NORTHEAST OF BOWESMONT...OR 27 MILES
  NORTHEAST OF GRAFTON...MOVING TO THE NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HALLOCK AT 645 PM CDT...
  NORTHCOTE AT 650 PM CDT...
  ORLEANS AT 700 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4882 9716 4862 9706 4900 9646 4899 9691

$$

DK/PJS
2 follow-up statements
000 
WWUS53 KFGF 282358
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
658 PM CDT MON MAY 28 2007

MNC069-290045-
/O.CON.KFGF.SV.W.0031.000000T0000Z-070529T0045Z/
KITTSON MN-
658 PM CDT MON MAY 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN KITTSON COUNTY...

AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED OVER MATTSON...OR 25 MILES NORTHEAST OF GRAFTON...MOVING
TO THE NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HALLOCK BY 710 PM CDT...
  NORTHCOTE BY 715 PM CDT...
  LANCASTER AND 6 MILES SOUTHEAST OF ORLEANS BY 730 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR NORTHWEST MINNESOTA.

LAT...LON 4882 9716 4862 9706 4900 9646 4899 9691

$$

DK/PJS
000 
WWUS53 KFGF 290022
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
722 PM CDT MON MAY 28 2007

MNC069-290045-
/O.CON.KFGF.SV.W.0031.000000T0000Z-070529T0045Z/
KITTSON MN-
722 PM CDT MON MAY 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN KITTSON COUNTY...

AT 715 PM CDT...WEATHER SPOTTERS REPORTED NICKEL SIZE HAIL 2 MILES 
SOUTH OF NORTHCOTE. THE STORM WAS LOCATED 4 MILES EAST OF 
NORTHCOTE...OR 38 MILES NORTHEAST OF GRAFTON...MOVING TO THE 
NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN KITTSON COUNTY AT 740 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR NORTHWEST MINNESOTA.

LAT...LON 4882 9716 4862 9706 4900 9646 4899 9691

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:15 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 28, 3:15 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
315 PM CDT MON MAY 28 2007

.SHORT TERM...MAIN FORECAST CHALLENGE IS PRECIPITATION. THE LATEST
SURFACE ANALYSIS HAS THE LOW PRESSURE SYSTEM CENTERED IN CENTRAL
SD...WITH A WARM FRONT EXTENDING THROUGH E ND AND W MN ALONG A
JMS-GFK-DTL LINE. WITH THE CAP STARTING ERODE IN SE ND AND BOTH FAR
AND GFK A COUPLE OF DEGREES FROM CONVECTIVE TEMPERATURES...
ANTICIPATE FAIRLY EXPLOSIVE CONVECTIVE DEVELOPMENT IN WARM
SECTOR/NEAR ALONG WARM FRONT EARLY THIS EVENING. WITH HIGH CAPE
VALUES NEAR 3000 J/KG...STORMS COULD QUICKLY GO SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND EVEN TORNADOES POSSIBLE.

AS THE LOW PRESSURE SYSTEM MOVES THROUGH CENTRAL AND NE ND TONIGHT
AND TUE...THUNDERSTORMS ARE EXPECTED TO CONTINUE...WITH THE THREAT
OF SEVERE AND HEAVY RAIN AS WELL CONTINUING. ON WED...500MB LOW
MOVES OUT INTO THE CENTRAL PLAINS...WITH A SURFACE LOW REFORMING IN
SD. THIS WILL KEEP THE CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE
FORECAST FOR THE N PLAINS THROUGH THE MIDDLE PART OF THE WEEK.

.LONG TERM (FRI-MON)...A LINGERING UPPER LEVEL LOW IN A BLOCKING
PATTERN WILL BRING THE CHANCE FOR SHOWERS ON FRI/SAT...BEFORE A SLOW
DRYING TREND BY SUN. THERE WILL BE ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS BY NEXT MON AS THE ACTIVE WEATHER PATTERN CONTINUES.
TEMPS WILL BE NEAR TO SLIGHTLY BELOW NORMAL EARLY...TRENDING TOWARDS
NORMAL BY NEXT WEEKEND.

&&

.AVIATION...CLEARING IN THE WARM SECTOR HAS MOVED N...LEAVING MOST
OF THE AREA IN VFR CONDITIONS. ONCE THUNDERSTORMS DEVELOP IN E ND BY
LATE AFTERNOON...EXPECT CONVECTION TO AFFECT THE GFK TAF SITE
FIRST...THEN THE FAR SITE A BIT LATER THIS EVENING. THUNDER MAY
NOT MAKE IT TO BJI UNTIL LATE TONIGHT OR EVEN TUE. SOUTHERLY WINDS
WILL GUST OVER 30KT THROUGH AROUND 00Z AT FAR/GFK AHEAD OF THE COLD
FRONT...AND BECOME LIGHTER OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

NG/DK
Hazardous weather outlook, May 28, 6:26 AM CDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
626 AM CDT MON MAY 28 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
626 AM CDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS WILL MOVE THROUGH PORTIONS OF WEST CENTRAL
MINNESOTA EARLY THIS MORNING. THESE SHOWERS MAY BE ACCOMPANIED BY
A RUMBLE OR TWO OF THUNDER AND ARE ONLY EXPECTED TO BRING A TENTH
OF AN INCH OR LESS OF RAIN ALONG A LIDGERWOOD TO PARK RAPIDS
CORRIDOR. MORE THUNDERSTORMS ARE POSSIBLE BY LATE AFTERNOON OVER
CENTRAL NORTH DAKOTA...WHICH MAY ALSO AFFECT AREAS WEST OF THE RED
RIVER VALLEY. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WIND GUSTS. AS WITH ANY SEVERE
THUNDERSTORM...AN ISOLATED TORNADO IS ALSO POSSIBLE. ANY STORMS
THAT DO DEVELOP WEST OF THE RED RIVER VALLEY LATER THIS AFTERNOON
ARE EXPECTED TO DEVELOP ALONG A COLD FRONT. THUNDERSTORM CHANCES
ARE MUCH LOWER ALONG AND EAST OF VALLEY LATER TODAY.

BETTER CHANCES FOR THUNDERSTORMS WILL COME TONIGHT...AND THIS TIME
THE BEST FOCUS AREA IS EXPECTED TO BE FROM CENTRAL INTO EASTERN
NORTH DAKOTA. SOME OF THESE STORMS MAY ALSO BE SEVERE...WITH LARGE
HAIL AND DAMAGING WIND GUSTS POSSIBLE. IN ADDITION...SOME OF THE
STORMS MAY TRAIN ACROSS THE SAME AREAS...BRINGING A POTENTIAL FOR
HEAVY RAIN. THE DEVILS LAKE REGION AND PORTIONS OF NORTHEAST NORTH
DAKOTA ARE STILL SATURATED FROM RECENT RAIN EVENTS...AND THESE
AREAS WILL HAVE TO BE MONITORED ONCE AGAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME THUNDERSTORMS MAY LINGER ALONG AND EAST OF THE RED RIVER
VALLEY ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS
EVENING.

GODON

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.